eth percentile of supplemental thiamin intake was 2.4 mg for men and 3.2 mg for women. Approximately 27 percent of adults surveyed took a thiamin-containing supplement in 1986 (Moss et al., 1989).
There are no reports available of adverse effects from consumption of excess thiamin by ingestion of food and supplements. Because the data are inadequate for a quantitative risk assessment, no Tolerable Upper Intake Level (UL) can be derived for thiamin. Supplements that contain up to 50 mg/day of thiamin are widely available without prescription, but the possible occurrence of adverse effects resulting from this level or more of intake appears not to have been studied systematically. The limited evidence of adverse effects after large intakes of thiamin is summarized here.
Anaphylaxis. There have been occasional reports of serious and even fatal responses to the parenteral administration of thiamin (Stephen et al., 1992). The clinical characteristics have strongly suggested an anaphylactic reaction. Symptoms associated with thiamin-induced anaphylaxis include anxiety, pruritus, respiratory distress, nausea, abdominal pain, and shock, sometimes progressing to death (Laws, 1941; Leitner, 1943; Reingold and Webb, 1946; Schiff, 1941; Stein and Morgenstern, 1944; Stiles, 1941).
Allergic Sensitivity and Pruritus. Royer-Morrot and colleagues (1992) reported one case of pruritus after an intake of 500 mg/day of thiamin intramuscularly. Another study (Wrenn et al., 1989), which involved intravenous administration of 100 mg of thiamin hydrochloride to 989 patients, reported a burning effect at the injection site in 11 patients and pruritus in 1 patient. No reports of pruritus after thiamin ingestion were found. Because pruritus was only observed with parenteral administration and at a dosage well above the maximum that can be absorbed, it is irrelevant for setting a UL. The finding of Wrenn and coworkers (1989) supports the conclusion that even intravenous administration of high doses of thiamin is relatively safe.
The apparent lack of toxicity of supplemental thiamin may be